Kansas, 2015

Flash Flooding and Flooding in Kansas, May 25, 2015

May 25, 2015 · NWS ICT · 16 events in 7 counties and zones

Scattered thunderstorms developed over Central & South-Central Kansas in the afternoon of the 25th. The thunderstorms barely achieved severity with half dollar-sized hail the largest reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered thunderstorms developed over Central & South-Central Kansas in the afternoon of the 25th. The thunderstorms barely achieved severity with half dollar-sized hail the largest reported. One severe thunderstorm produced gusts around 52 knots in & near Salina but the most significant event occurred in Southeast Ellsworth County where 4-5 inches of rain caused a flash flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 25, 11:49 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 25, 11:49 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1249 PM CDT MON MAY 25 2015

...UPDATED FOR 18Z AVIATION DISCUSSION...

.UPDATE...
ISSUED AT 954 AM CDT MON MAY 25 2015

LOTS OF MESOSCALE FEATURES ARE MAKING TO A RATHER DIFFICULT FORECAST
THIS MORNING...WITH LOTS OF LOW LEVEL MOISTURE PRESENT ACROSS THE
AREA.  LATEST SURFACE ANALYSIS AND RAPID SCAN VISIBLE SATELLITE DATA
SHOWS A WEAK OUTFLOW BOUNDARY SITUATED JUST SOUTH OF THE KS/OK LINE
AT THIS TIME...FROM MEDICINE LODGE TO NEAR ENID OK TO KPNC.
ALREADY SEEING 2000 J/KG OF SBCAPE POOLING JUST SOUTH OF THIS
BOUNDARY AND WITH AFTERNOON HEATING EXPECT THIS AREA TO BECOME VERY
UNSTABLE. LATEST HI-RES SHORT TERM MODELS ARENT HANDLING THIS
OUTFLOW VERY WELL...BASICALLY WASHING IT OUT. BUT CURRENT
OBSERVATIONS SUGGEST IT WILL STILL BE AROUND. NOT ALOT OF
CAPPING...SO WITH THE HEATING OF THE DAY...THINK STORMS WILL DEVELOP
ALONG BOUNDARY...WITH MULTICELL CLUSTERS THE MAIN STORM MODE. IF A
STORM CAN MOVE NORTHEAST...INTO SOUTH CENTRAL KS...SFC WINDS OUT OF
THE SE AND EAST MAY BE ENOUGH TO INCREASE DIRECTIONAL SHEAR FOR A
STRAY SUPERCELL TO GET GOING.  0-6KM SHEAR ISNT ALL THAT
IMPRESSIVE...ONLY AROUND 20-25KTS...BUT GIVEN THE HIGH
INSTABILITY...SOME SUPERCELL CHARACTERISTICS MAY BE POSSIBLE...WHICH
MAY ENHANCE THE SEVERE WEATHER AND MAYBE EVEN A VERY ISOLATED
TORNADO CHANCE THIS AFTERNOON.

WILL HAVE TO KEEP AN EYE ON THINGS AS THE AFTERNOON PROGRESSES AS
CIRRUS SHIELD FROM CENTRAL TX MCS MAY LIMIT AFTERNOON HEATING IN
SOUTH CENTRAL KS. BUT GIVEN THE LACK OF MUCH CAPPING...COULD SEE
STORM ISOLATED STORM DEVELOPMENT BY EARLY THIS AFTERNOON.

WILL ALSO SEE STORMS BECOME MORE WIDESPREAD LATER THIS EVENING...AS
LOW LEVEL JET INCREASES ACROSS CENTRAL KS.  AND ALSO STORMS ACROSS
SE KS...AS AN IMPULSE IN WRN TX BEGINS TO LIFT NE INTO SW MO.

ANY CONVECTION THAT GETS GOING WILL POSE A HEAVY RAINFALL
THREAT...GIVEN THE HIGH PRECIP WATER VALUES OR 120% OF NORMAL AND
SLOW MOVEMENT TO THE CONVECTION.

KETCHAM

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 339 AM CDT MON MAY 25 2015

ACTIVE AND CHALLENGING FORECAST THROUGH THE NEXT SEVERAL
DAYS...WITH PERIODIC EPISODES OF SHOWERS/THUNDERSTORMS EXPECTED
THROUGH AT LEAST LATE WEEK/EARLY WEEKEND.

EARLY MORNING RADAR MOSAIC INDICATES A COMPACT THUNDERSTORM
COMPLEX RACING EAST/NORTHEAST FROM SOUTHWEST INTO CENTRAL KS.
THINKING THIS ACTIVITY WILL CONTINUE THROUGH PRIMARILY CENTRAL
INTO EAST/NORTHEAST KS EARLY THIS MORNING...AIDED BY 900-800MB
WARM/MOIST ADVECTION AND A VORT LOBE SKIRTING NORTHWEST KS. NOT
EXPECTING WIDESPREAD SEVERE WEATHER WITH THIS ACTIVITY...ALTHOUGH
CANNOT RULE OUT A FEW 50-60 MPH WIND REPORTS AND LOCALLY HEAVY
RAIN. ACTIVITY SHOULD TEND TO DISSIPATE WITH TIME EARLY THIS
MORNING...AS IT OUTRUNS BETTER INSTABILITY.

ATTENTION THEN TURNS TO THUNDERSTORM CHANCES THIS AFTERNOON
THROUGH TONIGHT. CURRENT MCS WILL LIKELY LAY DOWN A WEAK OUTFLOW
BOUNDARY ACROSS THE REGION THIS MORNING...BUT PERSISTENT SOUTHERLY
FLOW SHOULD GRADUALLY DISSIPATE THIS BOUNDARY...ALLOWING FOR
STRONG DESTABILIZATION BY MID-AFTERNOON. MEANWHILE...A WEAK COLD
FRONT WILL APPROACH FROM THE NORTHWEST...AS ADDITIONAL UPPER
SUPPORT APPROACHES FROM THE WEST/SOUTHWEST. THERE ARE SOME
CONCERNS THAT EXPECTED WIDESPREAD AFTERNOON CONVECTION OVER
OKLAHOMA WILL LIMIT DESTABILIZATION...ALTHOUGH THINKING THERE IS
ENOUGH RESIDUAL MOISTURE IN PLACE TO MITIGATE THIS CONCERN.
CONSEQUENTLY...SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM BY
MID-LATE AFTERNOON ALONG THE FRONT ACROSS CENTRAL KS...WITH
POSSIBLY ANOTHER AREA OF STORMS OVER SOUTHEAST KS AHEAD OF
APPROACHING PV ANOMALY. THE STRONG INSTABILITY COUPLED WITH
WEAK/MODEST DEEP LAYER SHEAR WILL FAVOR STRONG TO SEVERE MULTI-
CELL STORMS WITH SUPERCELL STRUCTURES...ESPECIALLY OVER CENTRAL
/NORTH-CENTRAL KS WHERE STEEPER MID-LEVEL LAPSE RATES WILL RESIDE.
ACTIVITY SHOULD TEND TO EXIT THE REGION TO THE EAST/NORTHEAST
OVERNIGHT.

MODEL CONSENSUS STALLS THE OUTFLOW BOUNDARY/FRONT SOMEWHERE
ACROSS SOUTHERN KS FOR TUE-WED...WHICH SHOULD ALLOW FOR RENEWED
SCATTERED CONVECTION EACH DAY...ESPECIALLY FROM MID/LATE AFTERNOON
INTO THE OVERNIGHT HOURS. WHILE DEEP LAYER SHEAR WILL REMAIN ON
THE MARGINAL SIDE...POTENTIAL DEGREE OF INSTABILITY WILL FAVOR A
FEW STRONG/SEVERE STORMS ALONG WITH LOCALLY HEAVY RAIN.

ADK

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 339 AM CDT MON MAY 25 2015

ACTIVE PATTERN IS EXPECTED TO CONTINUE THROUGH LATE WEEK/EARLY
WEEKEND...AS LONGWAVE TROUGHING ESTABLISHES ITSELF ONCE AGAIN OVER
THE WESTERN CONUS...SPORADICALLY EJECTING SUBTLE UPPER SHORTWAVES
ACROSS MID- AMERICA AMIDST A MOIST/UNSTABLE AIRMASS. DESPITE SOME
DIFFERENCES BETWEEN THE GFS/ECMWF REGARDING UPPER PATTERN
EVOLUTION...CONSENSUS SUGGESTS THE POTENTIAL FOR PERIODIC EPISODES
OF SHOWERS/THUNDERSTORMS. SIGNAL IS LOW FOR WIDESPREAD SEVERE
WEATHER GIVEN MARGINAL DEEP LAYER SHEAR...ALTHOUGH DEGREE OF
INSTABILITY WILL FAVOR A HANDFUL OF STRONG/SEVERE...ALONG WITH THE
CONTINUED THREAT FOR LOCALLY HEAVY RAIN.

ADK

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1247 PM CDT MON MAY 25 2015

LOW LEVEL MOISTURE REMAINS HIGH ACROSS THE FORECAST AREA...WHICH HAS
LED TO SOME SCATTERED MVFR CIGS LINGERING OR SLOW TO BURN OFF ACROSS
CENTRAL KS. SO WILL KEEP SOME 2500 FOOT AGL CIGS ACROSS CENTRAL KS
FOR NOW.

THE NEXT CONCERN WILL BE THE CHANCE FOR TSRA ACROSS THE AREA LATE
AFTERNOON INTO THIS EVENING...AS AN UNSTABLE AIRMASS REMAINS IN
PLACE. EXPECT CONVECTION TO BECOME MORE WIDESPREAD FOR THE EVENING
HOURS AS HEATING INCREASES.  HARD TO PINPOINT EXACT LOCATION OF
GREATEST TSRA COVERAGE...SO PREFER TO GO WITH VCTS FOR ALL LOCATIONS
THIS EVENING.  EXPECT MOST OF THE CONVECTION TO DIMINISH LATE THIS
EVENING OR OVERNIGHT...BUT WITH LOW LEVEL MOISTURE REMAINING
HIGH...EXPECT TO SEE MVFR CIGS REDEVELOP FOR MOST LOCATIONS EARLY
TUE MORNING.

KETCHAM

&&

.HYDROLOGY...
ISSUED AT 339 AM CDT MON MAY 25 2015

WILL CANCEL CURRENT FLASH FLOOD WATCH...WHICH WAS SLATED TO
EXPIRE AT 7 AM. HOWEVER...WITH POTENTIAL FOR ADDITIONAL
THUNDERSTORMS EXPECTED THROUGHOUT THE WEEK...LATER SHIFTS MAY NEED
TO HOIST ADDITIONAL FLOOD/FLASH FLOOD WATCHES...GIVEN THE ALREADY
SATURATED SOILS. ADDITIONALLY...DESPITE THE FACT THAT MOST RIVERS
STREAMS ARE BEGINNING TO RECEDE...THE PERIODIC EPISODES OF
THUNDERSTORMS AND LOCALLY HEAVY RAIN THIS WEEK MAY ALLOW FOR
RENEWED RIVER FLOODING.

ADK

&&

.CLIMATE...
ISSUED AT 339 AM CDT MON MAY 25 2015

THROUGH MAY 24TH...WICHITA MAY RAINFALL HAS ACCUMULATED 10.58
INCHES...3RD ALL-TIME (SINCE 1889). 2ND IS 11.22 INCHES IN
1935...AND 1ST IS 13.14 INCHES IN 2008. WITH PERIODIC EPISODES OF
THUNDERSTORMS EXPECTED THROUGH THE WEEK...THESE RECORDS WILL BE IN
JEOPARDY. SALINA AND CHANUTE ALSO HAVE A STRONG POTENTIAL OF
BREAKING INTO THE TOP-10 WETTEST MAY'S ON RECORD.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    80  60  79  61 /  20  20  30  30
HUTCHINSON      79  60  79  60 /  30  30  20  30
NEWTON          78  60  79  60 /  20  30  20  30
ELDORADO        78  60  78  61 /  20  40  30  30
WINFIELD-KWLD   80  60  78  62 /  20  30  30  40
RUSSELL         78  57  78  58 /  40  40  20  20
GREAT BEND      77  57  78  58 /  40  40  20  20
SALINA          79  60  79  59 /  30  40  20  20
MCPHERSON       79  60  79  59 /  30  40  20  20
COFFEYVILLE     78  62  79  63 /  20  50  30  40
CHANUTE         78  62  78  63 /  30  50  30  40
IOLA            78  62  78  63 /  30  50  30  30
PARSONS-KPPF    78  62  79  63 /  30  50  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 25, 4:35 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
535 AM CDT MON MAY 25 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
535 AM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

DUE TO THE RECENT HEAVY RAINS...SEVERAL COUNTY FLOOD WARNINGS AND
RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS PORTIONS OF SOUTH-
CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE AREAWIDE LATE THIS AFTERNOON
AND EVENING. A HANDFUL OF THESE STORMS WILL BE CAPABLE OF 70 MPH
WINDS...GOLFBALL SIZE HAIL AND LOCALLY VERY HEAVY
RAIN...ESPECIALLY ALONG AND NORTHWEST OF THE KANSAS TURNPIKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER FLOODING WILL PERSIST INTO MIDWEEK OVER PORTIONS OF SOUTH-
CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

AN ACTIVE WEATHER PATTERN IS EXPECTED THROUGH AT LEAST LATE WEEK
OR EARLY WEEKEND...WITH PERIODIC EPISODES OF SHOWERS AND
THUNDERSTORMS AFFECTING MID-AMERICA...MAINLY DURING THE LATE
AFTERNOON AND OVERNIGHT HOURS. THE GREATEST THREAT WITH THIS
ACTIVITY WILL BE THE POTENTIAL FOR ADDITIONAL HEAVY RAIN...WHICH
COULD LEAD TO RENEWED FLOODING CONCERNS. ADDITIONALLY...WHILE
WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME...A
HANDFUL OF STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE.

THOSE WITH OUTDOOR PLANS THROUGH THIS WEEK SHOULD CLOSELY MONITOR
THE LATEST WEATHER CONDITIONS...ESPECIALLY THOSE WITH PLANS ALONG
RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG AND NORTHWEST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, May 25, 1:15 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT MON MAY 25 2015

KSZ083-092-251945-
SEDGWICK KS-SUMNER KS-
215 PM CDT MON MAY 25 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 245 PM CDT

* AT 213 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR NORWICH...OR 6 MILES NORTHWEST
  OF CONWAY SPRINGS...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CONWAY SPRINGS AND VIOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3738 9780 3759 9781 3759 9750 3732 9767
TIME...MOT...LOC 1913Z 205DEG 39KT 3743 9775

KETCHAM
Special weather statement, May 25, 1:42 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
242 PM CDT MON MAY 25 2015

KSZ083-252015-
SEDGWICK KS-
242 PM CDT MON MAY 25 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 315 PM CDT

* AT 240 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR GARDEN PLAIN...MOVING NORTH AT
  45 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...GODDARD...MAIZE...CHENEY...COLWICH...GARDEN PLAIN...MOUNT
  HOPE...ANDALE...BENTLEY...LAKE AFTON AND CHENEY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3752 9780 3773 9780 3773 9770 3791 9770
      3791 9746 3752 9753
TIME...MOT...LOC 1940Z 184DEG 39KT 3761 9771

KETCHAM

The radar

The Wichita radar (KICT), 30 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 funnel cloud, 4 flood, 2 flash flood, 1 lightning. Local standard time, as filed.

Hail, Sedgwick

When
May 25, 1:50 PM CST to 1:51 PM CST
Where
Sedgwick County, Cheney
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.630, -97.780

Hail, Sedgwick

When
May 25, 2:15 PM CST to 2:16 PM CST
Where
Sedgwick County, 2.34 mi SSW of Goddard
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.640, -97.600

Funnel Cloud, McPherson

When
May 25, 2:28 PM CST to 2:29 PM CST
Where
McPherson County, 3.26 mi E of Moundridge
Reported by
NWS Employee
Coordinates
38.200, -97.460

Off-duty National Weather Service staff reported a rotating wall cloud and a few funnels.

Funnel Cloud, McPherson

When
May 25, 2:30 PM CST to 2:31 PM CST
Where
McPherson County, 3.26 mi E of Moundridge
Reported by
Trained Spotter
Coordinates
38.200, -97.460

The trained spotter reported a funnel cloud and possibly a brief touchdown.

Hail, Rice

When
May 25, 2:31 PM CST to 2:32 PM CST
Where
Rice County, 0.54 mi W of Geneseo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.160

Hail, Reno

When
May 25, 2:37 PM CST to 2:38 PM CST
Where
Reno County, 2.07 mi N of (Hut)hutchinson Muni
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.100, -97.870

The hail ranged from pea-sized to half dollar-sized. Few hailstones were half dollar-sized.

Funnel Cloud, McPherson

When
May 25, 3:20 PM CST to 3:21 PM CST
Where
McPherson County, 1.76 mi ESE of Marquette
Reported by
NWS Employee
Coordinates
38.540, -97.800

Off duty National Weather Service staff reported that a funnel extended at the most one quarter to the ground.

Funnel Cloud, McPherson

When
May 25, 3:25 PM CST to 3:26 PM CST
Where
McPherson County, 2.13 mi SW of Marquette
Reported by
Storm Chaser
Coordinates
38.530, -97.860

The funnel cloud was half way to the ground. Report received via twitter.

Lightning, Sedgwick

When
May 25, 3:43 PM CST to 3:44 PM CST
Where
Sedgwick County, Goddard
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
37.670, -97.580

A house caught fire. Since the extent of damage is unknown, and since Storm Data requires a damage estimate, a $150,000 value was entered.

Hail, Saline

When
May 25, 3:45 PM CST to 3:46 PM CST
Where
Saline County, 1.76 mi ENE of New Cambria
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.890, -97.470

Winds estimated at 60 mph were also reported along I-70.

Flood, McPherson

When
May 25, 4:04 PM CST to 9:15 PM CST
Where
McPherson County, 1 mi NNE of Marquette to 1.5 mi NNW of Marquette
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.563, -97.823

Water was just barely over Highway 4 just north of town. Ditches were running full.

Flood, McPherson

When
May 25, 4:04 PM CST to 8:45 PM CST
Where
McPherson County, 2 mi NNE of Marquette to 2 mi NE of Marquette
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.577, -97.816

Water barely over Highway 4 around 1.5 miles north of town where ditches were also running full.

Flash Flood, McPherson

When
May 25, 5:39 PM CST to 8:25 PM CST
Where
McPherson County, 7 mi WNW of Marquette to 7 mi N of Marquette
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.589, -97.950

Water was flowing over Highway 4 between 5th and 6th avenues. KDOT is barricading the road.

Flash Flood, Ellsworth

When
May 25, 6:18 PM CST to 8:25 PM CST
Where
Ellsworth County, 1 mi SE of Kanapolis Res to 7 mi E of Kanapolis Res
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.640, -98.017

A road was washed out just south of Highway 4 and Highway 141 north of Langley where 4.50 inches of rain was measured.

Flood, Sumner

When
May 25, 6:20 PM CST to 9:30 PM CST
Where
Sumner County, 5 mi S of Conway Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.328, -97.650

A delayed report of flooding over Highway 49 was received.

Flood, Sedgwick

When
May 25, 6:30 PM CST to 9:30 PM CST
Where
Sedgwick County, 0.5 mi N of Valley Center to 0.5 mi E of Valley Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.837, -97.370

In Valley Center, law enforcement reported Meridian Avenue was closed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575790, 575791, 575786, 575787, 575792, 575793, 575788, 575789, 578437, 575794, 575781, 575783, 575779, 575780, 575784, 575785.